Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Cheyenne, WY

August 8, 2018Banner County, Kimball County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 8, 2018, 4:10 AM MDT for Banner County, Kimball County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:10 AM MDT (10:10 UTC)
Expired
Aug 8, 2018, 6:41 AM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Banner County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS55 KCYS 081010
FFWCYS
NEC007-105-081315-
/O.NEW.KCYS.FF.W.0020.180808T1010Z-180808T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
410 AM MDT WED AUG 8 2018

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Eastern Kimball County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 715 AM MDT.

* At 410 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dix.

This includes Interstate 80 in Nebraska between mile markers 23 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4152 10342 4100 10339 4100 10358 4149 10369

$$

Hammer
1 follow-up statement
761 
WGUS75 KCYS 081241
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
641 AM MDT WED AUG 8 2018

NEC007-105-081251-
/O.CAN.KCYS.FF.W.0020.000000T0000Z-180808T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kimball NE-Banner NE-
641 AM MDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR EASTERN KIMBALL AND SOUTHEASTERN
BANNER COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4152 10342 4100 10339 4100 10358 4149 10369

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:00 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 11:00 PM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1100 PM MDT Tue Aug 7 2018

.UPDATE...
Issued at 1020 PM MDT Tue Aug 7 2018

The last of today's thunderstorms are quickly collapsing after
causing quite a raucous as the storms moved from southeast
Wyoming into the western Panhandle. After these storms dissipate,
the rest of the evening and overnight period should be quiet with
areas of dense fog expected where heavy rain occurred. The office
itself here in Cheyenne received 0.92 inches within a two hour
period! Light overnight winds and clearing skies will accompany
the overnight period.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1056 PM MDT Tue Aug 7 2018

HRRR hinting at some low stratus around Cheyenne in the morning.
Recent rain from this afternoon/evening has moistened lower
atmosphere, so there could be a good chance. Could see some fog at
KBFF also with southeast up-valley winds. VFR elsewhere.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 10:12 PM MDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1012 PM MDT TUE AUG 7 2018

NEZ020-054-080500-
Kimball NE-Banner NE-
1012 PM MDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Oliver Campground to 9 miles
south of Oliver Reservoir. Movement was southeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir and Kimball
Airport.

This includes Interstate 80 in Nebraska between mile markers 10 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4106 10387 4151 10390 4123 10342 4100 10340
      4100 10381
TIME...MOT...LOC 0412Z 321DEG 33KT 4139 10384 4109 10382

Braun
Local storm report, Aug 7, 10:27 PM MDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 WSW CHEYENNE          41.13N 104.83W
08/07/2018  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            MIX OF DIMES, NICKLES AND QUARTERS. CORRECTED FOR
            LOCATION. AT THE SPRADLEY BARR DEALER.

0430 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF PERSHING AND COLLEGE. DIME HAIL...HEAVY
            RAIN AND FLOODING. WATER UP TO STEPS OF HOUSE.

0437 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF COLLEGE AND PERSHING. STREET IS FLOODED
            AND COMING OVER CURBS.

0455 PM     FLASH FLOOD      2 SSE CHEYENNE          41.12N 104.78W
08/07/2018                   LARAMIE            WY   PUBLIC

            RECEIVED VIA TWITTER. OUTSIDE LANES OF FOX FARM ROAD AND
            COLLEGE FLOODED. AVENUE C FLOODED.

0459 PM     FLASH FLOOD      1 S CHEYENNE            41.13N 104.79W
08/07/2018                   LARAMIE            WY   PUBLIC

            CROW CREEK IS FLOODED AND OUT OF BANK AT AMES UNDERPASS.
            CORRECTED FOR LOCATION.

0828 PM     HAIL             17 SE WHEATLAND         41.88N 104.73W
08/07/2018  E1.50 INCH       PLATTE             WY   PUBLIC

0906 PM     HAIL             1 S MERIDEN REST AREA   41.52N 104.32W
08/07/2018  E2.50 INCH       LARAMIE            WY   AMATEUR RADIO

            GOLFBALL TO TENNIS BALL SIZED HAIL REPORTED NEAR MERIDEN
            ON HIGHWAY 85.

&&

GCLAYCOM
Special weather statement, Aug 7, 10:32 PM MDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1032 PM MDT TUE AUG 7 2018

NEZ019>021-055-080500-
Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
1032 PM MDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1031 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wildcat Hills State Recreation Area to
near Harrisburg. Movement was east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gering, Bayard, Minatare, Wildcat Hills State Recreation Area,
Chimney Rock State Park, Moomaws Corner, Wildcat Hills Campground,
South Bayard Junction, Harrisburg, Melbeta and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4182 10326 4143 10337 4154 10372 4184 10368
TIME...MOT...LOC 0431Z 283DEG 18KT 4176 10361 4156 10365

Braun
Special weather statement, Aug 7, 10:55 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1055 PM MDT TUE AUG 7 2018

NEZ019>021-054-055-080545-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
1055 PM MDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 1054 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from South Bayard Junction to near Westplains.
Movement was southeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sidney, Bridgeport, Bayard, Potter, Dalton, Gurley, Sunol, Brownson,
Northport, Chimney Rock State Park, Bridgeport State Recreation Area,
Colton, Lorenzo, The Intersection Of Highway 385 And 92, Court House
And Jail Rocks, Sidney Airport, Redington, South Bayard Junction and
Broadwater.

This includes Interstate 80 in Nebraska between mile markers 31 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4182 10338 4163 10265 4100 10275 4100 10351
TIME...MOT...LOC 0454Z 295DEG 32KT 4173 10333 4085 10346

Braun
Special weather statement, Aug 8, 3:39 AM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 AM MDT WED AUG 8 2018

NEZ020-054-055-081030-
Kimball NE-Cheyenne NE-Banner NE-
339 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 AM MDT...

At 339 AM MDT, Doppler radar was tracking a strong thunderstorm over
Dix, or near Kimball, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kimball, Potter and Dix.

This includes Interstate 80 in Nebraska between mile markers 22 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10363 4144 10368 4143 10321 4106 10327
TIME...MOT...LOC 0939Z 271DEG 7KT 4125 10354

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:59 PM MDTSpecial Weather StatementCYSBanner46 min
Aug 7, 7:25 PM MDTSpecial Weather StatementCYSBanner35 min
Aug 7, 9:14 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball31 min
Aug 7, 9:41 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball34 min
Aug 7, 9:44 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Aug 7, 10:12 PM MDTSpecial Weather StatementCYSKimball48 min
Aug 7, 10:32 PM MDTSpecial Weather StatementCYSBanner28 min
Aug 7, 10:55 PM MDTSpecial Weather StatementCYSCheyenne50 min
Aug 8, 3:39 AM MDTSpecial Weather StatementCYSKimball51 min
Aug 8, 4:27 AM MDTSpecial Weather StatementCYSKimball48 min
Aug 8, 5:16 AM MDTSevere Thunderstorm WarningCYSKimball44 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.